Maryland, 2017Damaging Winds in Maryland, July 14, 2017
July 14, 2017 · NWS LWX · 3 events in 1 county or zone
A cold front passed through the area. At the same time, an upper-level trough passed through increasing the winds aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area. At the same time, an upper-level trough passed through increasing the winds aloft. There was enough shear to combine with an unstable atmosphere for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 2:18 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 14, 2:18 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Fri Jul 14 2017
.SYNOPSIS...
A cold front will drop south across the area this afternoon and
evening. Weak high pressure will influence the weather over the
weekend, before another cold front moves in from the north and
stalls over the area next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis suggests that a cold front is on our
doorstep as of 18z. The air mass to the south of the front is
characterized by MLCAPE 1500-2500 J/kg, due to sufficient
daytime insolation (surface based up to 3500 J/kg). Special 18Z
LWX RAOB also have instability in that range. There are weak
inversions around 800 mb and 500 mb. Cores have already exceeded
those levels. Shear isn't that strong and mid level lapse rates
aren't impressive...which are mitigating factors. The above
factors suggest that activity will be driven by small scale
interactions...which has been the case thus far. Severe
Thunderstorm Watch remain in place til 9pm for practically the
whole forecast area... except for Albemarle, Nelson, Augusta,
and Highland Counties and associated independent cities.
Regional radar depiction suggests that premise to hold off on
Flash Flood Watch still appropriate. Cells are on the smaller
side, without much in regard to repeating cells. Precip waters
highest (around 2 inches) around metro Baltimore, and that's
where the storm organization most concerning. LWX RAOB 1.9
inches. Will continue to monitor, and issue a short fused watch
if that proves necessary.
Heat index values in the metro area hovering around 100-105, due
more to high dewpoints than excessive temperatures. Midday cloud
cover across northern Maryland has been the mitigating factor.
Will be keeping Heat Advisory as is spatially. Expiration time
7pm, but likely the end will be marked by passage of
thunderstorms.
Convective evolution this evening suggests that storms will be
passing through DC around 4-5pm, and passing off southern
Maryland around 8-9pm. Both RAP and HRRR suggests that there
will be sufficient CAPE and ample shear after the initial round.
Have chance PoPs lingering into the evening.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
No changes made to the forecast this weekend at this time. It
looks like the front will push far enough south on Saturday that
the forecast area should be dry. While it will be cooler,
temperatures will still remain near normal for this time of
year, in the mid 80s to around 90. Low pressure developing along
the front may nudge it back toward southern MD Saturday night,
though have kept the forecast dry for now.
Winds should back to the south again on Sunday as a shortwave
trough aloft swings into the Great Lakes. It looks like the
prior front and its deep moisture remain to the south, so
potential for convection looks limited. If there is a chance, it
would be over the mountains (closer to trough) and southern MD
(should front try to pivot north due to the prior low pressure).
Temperatures should rebound a few degrees over Saturday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A persistent upper level trough of low pressure will be accompanied
by a couple of disturbances from the west Monday through Wednesday
to enhance the threat of showers and thunderstorms each period. High
temperatures will be in the upper 80s to lower 90s.
Weak high pressure will build in Wednesday night and Thursday. Drier
air but warm temperatures will evolve.
The next storm system will enter the region from the west Thursday
night and Friday. There is a chance for showers and thunderstorms
with this system and its associated cold front. High temperatures
will be in the lower 90s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Scattered thunderstorms lurking north of the metros early this
afternoon. Local IFR restrictions likely within any storms. Will
be updating TAFs as needed once threat becomes apparent at a
specific terminal. Timing will bring the most numerous storms
through the metros between 20-00z. Less certain about whether
CHO will be affected, but if they are, the window would last
through about 02z.
No significant aviation impacts are expected Saturday and
Sunday with weak high pressure behind the cold front. Local IFR
conditions possible Monday through Tuesday night with showers
and thunderstorms in the region.
&&
.MARINE...
Scattered to numerous showers and thunderstorms will be crossing
the waters this afternoon and evening. Local strong/gusty winds
probable within storms. Monitor for Special Marine Warnings,
which will be issued as needed.
Northwest flow will overspread the waters behind the cold front
for Saturday. Gusts still forecast fall just short of SCA
criteria. Have removed that threat from the marine forecast. Winds
eventually become southerly again by late Sunday as the weak
high pressure moves offshore. No marine hazards expected through
Tuesday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-013-014-
016-504-506.
VA...Heat Advisory until 7 PM EDT this evening for VAZ052>056.
WV...None.
MARINE...None.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/ADS
LONG TERM...KLW
AVIATION...HTS/ADS/KLW
MARINE...HTS/KLWHazardous weather outlook, Jul 14, 12:50 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
150 PM EDT Fri Jul 14 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
150 PM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Severe Thunderstorm Watch 414 is in effect until 9 PM this evening
for the entire outlook area.
A Heat Advisory is in effect until 7 PM for the Washington DC and
Baltimore Metropolitan Areas.
Scattered incidents of flooding are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
150 PM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Severe Thunderstorm Watch 414 is in effect until 9 PM for most of
Maryland, central and northern Virginia, and the eastern West
Virginia panhandle.
A Heat Advisory is in effect until 7 PM for the Washington DC and
Baltimore Metropolitan Areas.
Scattered incidents of flooding are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon.
In the hours before
Local storm report, Jul 14, 3:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG GROTTOES 38.27N 78.82W
07/14/2017 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN ONTO POWER LINES AT 100 7ST
&&
EVENT NUMBER LWX1702324
KLWLocal storm report, Jul 14, 3:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 2 SSE DELAPLANE 38.90N 77.91W
07/14/2017 FAUQUIER VA 911 CALL CENTER
TREE DOWN IN THE 3400 BLOCK OF GROVES LANE
&&
EVENT NUMBER LWX1702325
MUCCILLILocal storm report, Jul 14, 3:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 1 ENE DELAPLANE 38.92N 77.91W
07/14/2017 FAUQUIER VA 911 CALL CENTER
TREE DOWN IN THE 3000 BLOCK OF ROKEBY ROAD
&&
EVENT NUMBER LWX1702326
MUCCILLILocal storm report, Jul 14, 3:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 SE RECTORTOWN 38.90N 77.83W
07/14/2017 FAUQUIER VA 911 CALL CENTER
TREE DOWN IN THE 7600 BLOCK OF FROGTOWN ROAD
&&
EVENT NUMBER LWX1702327
MUCCILLILocal storm report, Jul 14, 3:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 2 NE DELAPLANE 38.94N 77.90W
07/14/2017 FAUQUIER VA 911 CALL CENTER
TREE DOWN IN THE 2700 BLOCK OF ROKEBY ROAD
&&
EVENT NUMBER LWX1702328
MUCCILLILocal storm report, Jul 14, 3:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM MARINE TSTM WIND 1 S REAGAN NATIONAL AIR 38.85N 77.03W
07/14/2017 M43 MPH ARLINGTON VA ASOS
&&
EVENT NUMBER LWX1702330
WOODY!Thunderstorm Wind, Prince George'S
- When
- July 14, 3:50 PM EST
- Where
- Prince George'S County, 0.85 mi SSW of Westchester Estates
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.769, -76.927
A tree was down along the 8600 Block of Temple Hill Road.
Thunderstorm Wind, Prince George'S
- When
- July 14, 3:55 PM EST
- Where
- Prince George'S County, 0.84 mi SW of Dodge Park
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.910, -76.889
A wind gust of 58 mph was reported.
Thunderstorm Wind, Prince George'S
- When
- July 14, 4:06 PM EST
- Where
- Prince George'S County, 0.6 mi E of Westchester Estates
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.780, -76.909
A tree was down along 7909 Pinewood Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Flash Flooding in New York, July 14, 2017$555,000 · 5 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Wind in Montana, July 14, 2017$60,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712823, 712825, 712824.